Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 23, NWS Flagstaff, AZ

August 26, 2014Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 26, 2014, 1:06 PM MST for Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2014, 1:06 PM MST (20:06 UTC)
Expired
Aug 26, 2014, 1:30 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:28 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 26, 10:28 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1028 AM MST TUE AUG 26 2014

.SYNOPSIS...
SUBTROPICAL MOISTURE HAS MOVED NORTHWARD INTO SOUTHERN SECTIONS OF
THE STATE AND IS FORECAST TO MOVE INTO NORTHERN ARIZONA AHEAD OF AN
ADVANCING LOW PRESSURE TROUGH TODAY AND TONIGHT. THE PASSING TROUGH
WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE STATE.
HEAVY RAIN AND FLOODING WILL BE THE MAIN THREAT...THOUGH SOME STRONG
THUNDERSTORMS WILL ALSO BE POSSIBLE. THURSDAY ONWARD THROUGH EARLY
NEXT WEEK...A DRY WEST TO NORTHWEST FLOW WILL BRING DRY CONDITIONS
AND SLIGHTLY WARMER HIGH TEMPERATURES.

&&

.UPDATE...
THE ONLY UPDATE MADE TO THE FORECAST THIS MORNING WAS TO ADD NORTH
CENTRAL AND NORTHEAST ARIZONA TO THE FLASH FLOOD WATCH. WE ARE
ALREADY SEEING STORM DEVELOPMENT IN EAST CENTRAL ARIZONA AND
EXPECT MORE WIDESPREAD ACTIVITY ACROSS THE NORTHEAST BY THIS
AFTERNOON AS THE LARGE SCALE LIFT FROM THE APPROACHING TROUGH ACTS
ON INCREASED MOISTURE (SATELLITE PW ESTIMATES SHOW THREE QUARTERS
OF AN INCH TO AN INCH IN THIS AREA ALREADY). ALL IN ALL...WE STILL
ANTICIPATE A VERY ACTIVE DAY OF CONVECTION ACROSS NORTHERN ARIZONA AIDED
BY SYNOPTIC SCALE LIFT FROM THE UPPER TROUGH. ENHANCED VERTICAL
WIND SHEAR ALSO ADDS A THREAT OF SOME STRONG STORMS. THIS THREAT
IS GREATEST THIS MORNING ACROSS NORTHWESTERN ARIZONA...SHIFTING
INTO NORTHEAST ARIZONA LATE THIS AFTERNOON THROUGH THIS EVENING.

&&

.DISCUSSION...
AN UPPER LOW AND TROUGH CONTINUES TO ADVANCE
EAST-SOUTHEAST ACROSS NEVADA EARLY THIS MORNING. AMPLE AMOUNTS OF
SUBTROPICAL MOISTURE HAVE MOVED NORTHWARD INTO THE SOUTHERN HALF OF
THE STATE. THE MOISTURE...INSTABILITY...MODERATE LARGE SCALE
SYNOPTIC LIFT...WEAK TO MODERATE OROGRAPHIC UP SLOPE FLOW WILL ALL
PLAY APART IN PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS TODAY
WITH THE THREAT OF HEAVY RAIN AND FLASH FLOODING FROM SOME OF THE
STRONGER STORMS. IN ADDITION TO THE HEAVY RAIN...THERE IS ENOUGH
SHEAR AND INSTABILITY THAT SOME OF THE STORMS MAY BECOME ORGANIZED
AND STRONG TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

THE COLD FRONT ASSOCIATED WITH THE SYSTEM IS FORECAST TO MOVE
RAPIDLY EASTWARD ACROSS THE AREA EARLY WEDNESDAY MORNING AND INTO
NEW MEXICO BY LATE MORNING. THE COLD FRONT WILL PUSH THE DEEPER
MOISTURE INTO NEW MEXICO BRINGING AND END TO THE THREAT OF FLASH
FLOODING. THERE WILL STILL BE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER NORTHERN ARIZONA WEDNESDAY AFTERNOON AND EARLY
EVENING. HIGH PRESSURE IS FORECAST TO BUILD OVER THE AREA WEDNESDAY
AFTERNOON AND BECOME ESTABLISHED OVER THE REGION LATE WEDNESDAY
NIGHT. A DRY NORTHWEST FLOW AND A MORE STABLE ATMOSPHERE WILL BRING
AND END TO THE SHOWERS AND THUNDERSTORMS OVERNIGHT WEDNESDAY INTO
EARLY THURSDAY MORNING.

THURSDAY INTO EARLY NEXT WEEK...DRY CONDITIONS AND SLIGHTLY WARMER
DAYTIME HIGHS ARE FORECAST THROUGH THIS PERIOD. A TROUGH OF LOW
PRESSURE WILL PASS BY TO THE NORTH OF ARIZONA SUNDAY INTO MONDAY
BRINGING A DRY BREEZY WESTERLY FLOW.

&&

.AVIATION...
FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHRA/TSRA
ACROSS NORTHERN ARIZONA TODAY AS A STRONG TROUGH ENHANCES STORM
ACTIVITY.  SCATTERED MVFR/WIDELY SCATTERED IFR CONDITIONS IN THE
HEAVIER SHOWERS. EXPECT STRONG ERRATIC GUSTY WINDS AND HAIL NEAR
STRONGER STORMS. STORM COVERAGE DECREASING AFTER 03Z-06Z...AND
MAINLY SHIFTING NE OF KFLG-KSOW LINE OVERNIGHT. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ004>018-037>040.

&&

PUBLIC.........MCS
AVIATION.......JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 26, 10:31 AM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1031 AM MST TUE AUG 26 2014

AZZ004>018-037>040-270730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1031 AM MST TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE COMBINED WITH DEEP SUBTROPICAL MOISTURE IS
FORECAST TO BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO NORTHERN
ARIZONA TODAY THROUGH LATE TONIGHT. HEAVY RAIN WILL BE THE
GREATEST THREAT WHICH COULD LEAD TO AREAS OF FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHERN ARIZONA THROUGH LATE
THIS EVENING.

THE COMBINATION OF STRENGTHENING WINDS AND INSTABILITY WILL BRING
THE THREAT OF STRONG THUNDERSTORMS...THAT COULD POTENTIALLY
PRODUCE LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO THE LOCAL
WEATHER FORECAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH EARLY WEDNESDAY MORNING AS THE TROUGH AND COLD
FRONT PASS THROUGH ARIZONA. HEAVY RAIN WILL BE THE GREATEST
THREAT MAINLY SOUTHEAST OF FLAGSTAFF THROUGH AROUND 600 AM
MST...THEN PRIMARILY ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE REMAINDER OF THE DAY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 26, 11:29 AM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1129 AM MST TUE AUG 26 2014

AZZ006-007-261900-
COCONINO AZ-
1129 AM MST TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL NOON MST

AT 1121 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF HUALAPAI HILLTOP...MOVING
NORTHEAST AT 20 MPH. THE STORM IS EXPECTED TO PASS JUST NORTH OF
SUPAI VILLAGE.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3624 11302 3624 11297 3626 11290 3629 11287
      3629 11280 3633 11275 3633 11274 3636 11271
      3635 11267 3643 11263 3639 11258 3606 11296
      3618 11312
TIME...MOT...LOC 1828Z 232DEG 18KT 3625 11283

JJ
Special weather statement, Aug 26, 12:28 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1228 PM MST TUE AUG 26 2014

AZZ004>007-009-012-262015-
COCONINO AZ-
1228 PM MST TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1219 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DESERT VIEW AT GRAND CANYON NATIONAL
PARK...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3643 11153 3612 11131 3596 11185 3619 11201
TIME...MOT...LOC 1927Z 243DEG 19KT 3609 11181

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:50 PM MSTAreal Flood AdvisoryFGZYavapai115 min
Aug 26, 11:29 AM MSTSpecial Weather StatementFGZ31 min
Aug 26, 11:39 AM MSTSevere Thunderstorm WarningFGZCoconino36 min
Aug 26, 12:03 PM MSTAreal Flood AdvisoryFGZYavapai117 min
Aug 26, 12:28 PM MSTSpecial Weather StatementFGZCoconino47 min
Aug 26, 12:32 PM MSTSevere Thunderstorm WarningFGZYavapai43 min
Aug 26, 1:20 PM MSTSpecial Weather StatementFGZ25 min
Aug 26, 1:36 PM MSTAreal Flood AdvisoryFGZYavapai114 min
Aug 26, 1:39 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 26, 1:59 PM MSTSpecial Weather StatementFGZ31 min
Aug 26, 3:20 PM MSTSpecial Weather StatementFGZNavajo55 min
Aug 26, 3:45 PM MSTSpecial Weather StatementFGZ30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.